Maine, 2014Flood in Maine, January 15, 2014
January 15, 2014 · NWS GYX · 1 event in 1 county or zone
A January thaw that lasted from the 13th to the 16th of the month sent temperatures to near 50 degrees over the 3 day period. Temperatures remained above freezing for almost 48 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A January thaw that lasted from the 13th to the 16th of the month sent temperatures to near 50 degrees over the 3 day period. Temperatures remained above freezing for almost 48 hours. In addition, 1 to 2 inches of rain fell from the 11th to the 12th with an additional 0.75 to 1.5 inches from the 14th to the 15th. This caused ice to move and jam on the Kennebec River at North Sidney resulting in a brief period of minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 15, 7:43 PM EST, 48 minutes earlier.
Area forecast discussion, Jan 15, 7:43 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
743 PM EST WED JAN 15 2014
.SYNOPSIS...
LOW PRESSURE OVER EASTERN CANADA WILL DRAG A WEAKENING COLD FRONT
ACROSS THE AREA TONIGHT AND THURSDAY, WHILE ANOTHER LOW PASSES BY
OFFSHORE WELL TO OUR EAST THURSDAY AND THURSDAY NIGHT. A SERIES OF
WEAK SYSTEMS WILL MOVE THROUGH OVER THE WEEKEND BRINGING SCATTERED
RAIN AND SNOW SHOWERS.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
740 PM UPDATE: HAVE ADJUSTED TEMPS SLIGHTLY BASED ON LATEST OBS.
WILL MAKE MENTION OF PATCHY FOG TO DVLP DUE TO LO LVL MSTR
REMAINING AND LACK OF ANY VENTILATION THE REST OF THE NIGHT.
PREV DISC;
AT 18Z...A 1005 MILLIBAR LOW WAS VICINITY OF THE
QUEBEC/ONTARIO BORDER WITH A TRAILING COLD FRONT THROUGH EASTERN
NEW YORK STATE. SKIES WERE AVERAGING PARTLY SUNNY ACROSS THE AREA
THIS AFTERNOON UNDER WEATHER RIDGING AS WE ARE SANDWICHED BETWEEN
AN OFFSHORE BAROCLINIC ZONE AND THE WEAK DISTURBANCE OVER THE
EASTERN GREAT LAKES. THE LOW OVER QUEBEC/ONTARIO BORDER TRACKS
NORTHEAST INTO QUEBEC OVERNIGHT WITH WEAKENING COLD FRONT/SURFACE
TROUGH SPREADING A FEW CLOUDS AND SCATTERED SNOW SHOWERS INTO
WESTERN SECTIONS. WITH CLOUDS SPREADING IN FROM THE WEST TONIGHT
AND A SECOND AREA OF CLOUD STREAMING NORTH ALONG THE COAST WITH
THE OFFSHORE FRONTAL ZONE WE SHOULD SEE LITTLE IF ANY FOG
OVERNIGHT AND RELATIVELY UNIFORM MINIMUM TEMPERATURES.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AN UNSETTLED DAY ON THURSDAY WITH THE WEAK SURFACE TROUGH ACROSS
THE AREA AND A SYSTEM PASSING OFFSHORE WITH CLOUDS AND SCATTERED
RAIN OR SNOW SHOWERS DEPENDING ON BOUNDARY LAYER TEMPERATURES.
HIGHS SHOULD BE MAINLY IN THE 30S. FOR THURSDAY NIGHT...WEAK
OVERRUNNING WITH THE NEXT DISTURBANCE FROM THE GREAT LAKES WILL
GENERATE SOME CLOUDS ALONG WITH SCATTERED SNOW SHOWERS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE LONG WAVE TROUGH OVER THE MIDDLE OF NORTH AMERICA WILL
GRADUALLY TRY TO SHIFT EASTWARDS OVER THE WEEKEND... RESULTING IN
A TRANSITION TO COOLER MORE SEASONAL TEMPERATURES. WITHIN THE BROAD
UPPER TROUGH...MULTIPLE SHORT WAVES WILL MOVE THROUGH BRINGING LIGHT
SNOW AND RAIN SHOWERS.
WITH SUCH A PROGRESSIVE SHORT WAVE PATTERN, THE TIMING OF THE
INDIVIDUAL WAVES IS MORE DIFFICULT TO PIN DOWN... HOWEVER WITHOUT
ANY MAJOR PRECIPITATION OCCURRING WITH ANY OF THE WAVES HAVE OPTED
TO LEAN HEAVILY ON A BLEND OF FORECAST MODELS... RESULTING IN CHANCE
PRECIPITATION THROUGH MUCH OF THE WEEKEND.
THE FIRST WAVE WILL MOVE THROUGH SATURDAY BRINGING LIGHT SNOW
OVERNIGHT FRIDAY INTO SATURDAY FOR THE INTERIOR AND A SWITCH TO
RAIN ALONG THE COAST FOR SATURDAY AFTERNOON. WITH THE WAVE
SOURCING FROM THE CANADIAN PRAIRIES... THERE IS NOT MUCH MOISTURE
WITH THIS SYSTEM AND SNOW AMOUNTS ARE EXPECTED TO REMAIN WELL
BELOW ANY SORT OF ADVISORY CRITERIA... CLOSER TO A DUSTING. NO SOONER
DOES THE FIRST WAVE EXIT THE AREA ON SATURDAY... ANOTHER WAVE
MOVES SOUTH OUT OF ALBERTA AND TRIES TO DEVELOP A COASTAL LOW FOR
SUNDAY NIGHT. THAT SYSTEM AGAIN REMAINS WEAK AND WILL DO LITTLE
MORE THAN PROVIDE FOR CONTINUED CLOUDY SKIES AND LIGHT
PRECIPITATION FOR THE START OF NEXT WEEK.
THE NEXT CHANCE FOR ANY SIGNIFICANT PRECIPITATION TO DEVELOP OVER
THE AREA WILL BE THE MIDDLE OF NEXT WEEK WHEN THE LONG WAVE TROUGH
SHIFTS EASTWARD ALLOWING WAVES DEVELOPING ALONG THE EASTERN EDGE
OF THE TROUGH TO PICK UP GULF OF MEXICO MOISTURE AND ALLOW FOR
MORE SIGNIFICANT CYCLOGENSIS OFF THE EAST COAST. HOWEVER THE
CURRENT HEMISPHERIC PICTURE... WITH WEAK HIGH OVER LOW BLOCKS OVER
BOTH ALASKA AND NORTHERN EUROPE DOES NOT INSPIRE CONFIDENCE IN
TIMING FOR ANY SHIFT IN THE LONG WAVE PATTERN...WITH THE SERIES
OF WEAK WAVES AND AT OR SLIGHTLY ABOVE NORMAL TEMPERATURES
EXPECTED TO CONTINUE WELL INTO NEXT WEEK.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THU NIGHT/...VFR EXPECTED...WITH LCL MVFR POSSIBLE
LATE TONIGHT VCNTY OF COAST IN STRATUS.
LONG TERM... MAINLY VFR WITH POSSIBLE MVFR IN SNOW SHOWERS
SATURDAY MORNING.
&&
.MARINE...
SHORT TERM /THROUGH THU NIGHT/...THE LONG PERIOD SWELL CONTINUES
OUTSIDE THE BAYS AND THE SMALL CRAFT FOR HAZARDOUS SEAS HAS BEEN
EXTENDED THROUGH LATE TONIGHT.
LONG TERM...WINDS WILL REMAIN CLOSE TO SCA CRITERIA ON THE OUTER
WATERS THROUGH THE BEGINNING PART OF NEXT WEEK.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EST
THURSDAY FOR ANZ150-152-154.
&&Hazardous weather outlook, Jan 15, 2:05 PM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
205 PM EST WED JAN 15 2014
MEZ007>009-012>014-018>028-NHZ001>010-013-014-161915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
205 PM EST WED JAN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-161915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
205 PM EST WED JAN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Kennebec
- When
- January 15, 8:31 PM EST to 8:47 PM EST
- Where
- Kennebec County, North Sidney to 0.39 mi WNW of Vassalboro
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 44.470, -69.680
Rapid snow melt and heavy rain caused ice to jam on the Kennebec River at North Sidney (flood stage 17.0 ft), which crested at 17.23 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 15 to 16, 201465 kt wind · 32 events
- High Wind in South Dakota, January 15 to 16, 201466 kt wind · 21 events
- High Wind in Wyoming, January 15, 201416 events
- Winter Weather in Michigan, January 15 to 18, 201411 events
- Winter Weather in North Carolina, January 15 to 16, 20145 events
- High Wind in Montana, January 15, 201459 kt wind · 5 events
- High Wind in Montana, January 15 to 16, 201459 kt wind · 4 events
- Blizzard in North Dakota, January 15 to 16, 20144 events
- Astronomical Low Tide in Louisiana, January 15, 20143 events
- High Wind in Wyoming, January 15 to 16, 201472 kt wind · 2 events
- Freezing Fog in Washington, January 15 to 22, 20142 events
- Astronomical Low Tide in Texas, January 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497293.